Alert archive / Virginia / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Blacksburg, VA

May 14, 20115 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at May 14, 2011, 6:49 PM EDT for 5 counties in Virginia; 5 counties in North Carolina. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2011, 6:49 PM EDT (22:49 UTC)
Expired
May 14, 2011, 11:43 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WGUS61 KRNK 142249
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT SAT MAY 14 2011

...NUMEROUS THUNDERSTORMS WITH VERY HEAVY DOWNPOURS THIS EVENING...

.A BAND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING SLOWLY
EASTWARD THROUGH THE WATCH AREA THIS EVENING. THESE STORMS WILL
HAVE BRING VERY HEAVY DOWNPOURS.

NCZ002>004-019-020-VAZ015>017-032-150400-
/O.NEW.KRNK.FF.A.0005.110514T2249Z-110515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...
WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...STUART
649 PM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND SOUTHWEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...
   ALLEGHANY NC...STOKES...SURRY...WILKES AND YADKIN. IN 
  SOUTHWEST VIRGINIA...CARROLL...FLOYD...GRAYSON AND PATRICK. 

* UNTIL MIDNIGHT EDT TONIGHT

*  LOCALLY HEAVY DOWNPOURS OF UP TO 2 INCHES IN LESS THAN AN HOUR
   ARE EXPECTED. BECAUSE MUCH OF THIS AREA HAS SEEN HEAVY RAIN THE
   PAST FEW DAYS...LOCALIZED FLASH FLOODING OF CREEKS AND SMALL
   STREAM IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
404 
WGUS61 KRNK 150343
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT SAT MAY 14 2011

...HEAVY RAIN HAS MOVED OUT OF THE AREA...


NCZ002>004-019-020-VAZ015>017-032-150445-
/O.CAN.KRNK.FF.A.0005.000000T0000Z-110515T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GRAYSON-CARROLL-FLOYD-
PATRICK-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...
WILKESBORO...YADKINVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...STUART
1143 PM EDT SAT MAY 14 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. HEAVY RAIN HAS MOVED EAST
OF THE WATCH AREA...AND IS WEAKENING. THE THREAT OF FLOODING HAS
DIMINISHED...ALTHOUGH ADDITIONAL ISOLATED THUNDERSTORMS WITH HEAVY
RAIN MAY STILL OCCUR OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 14, 6:45 PM EDT, 4 minutes earlier.

Area forecast discussion, May 14, 6:45 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT SAT MAY 14 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE
REMAINDER OF THE WEEKEND AS A COLD FRONT MOVES THROUGH THE REGION
SUNDAY MORNING AND AFTERNOON...AND THEN A SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM AFFECTS THE UPPER MIDWEST THROUGH THE MIDDLE
OF THE COMING WORKWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 630 PM...RADAR SHOWS ONE BAND OF SHOWERS/TSTMS HAS MOVED
EAST OF THE CWA...BUT ANOTHER IS SWINGING INTO THE WEST. HIGHER
RESOLUTION SHORT RANGE MODELS SHOW THIS BAND PRODUCING SOME HEAVY
RAIN ACROSS THE NW NC FOOTHILLS...AND INTO FAR SW VA ALONG THE
BLUE RIDGE. THIS IS SUPPORTED BY RADAR TRENDS...AND THE DEEP
MOISTURE CONVERGENCE SHOWN ON SPC/S MESO-ANALYSIS. THIS IS THE
SAME AREA THAT RECEIVED HEAVY RAIN FRIDAY EVENING. SO HAVE ISSUED
A SHORT FUSED FLASH FLOOD WATCH THRU MIDNIGHT. ALSO ADJUSTED THE
POPS THRU THE EVENING HOURS TO MATCH THE PROGRESS OF THE BAND IN
THE WEST.

PREVIOUS DISCUSSION...
TWO AREAS THAT WE WILL BE KEEPING AN EYE ON DURING THE EVENING.
ONE BATCH OF SHOWER AND THUNDERSTORM ACTIVITY...CURRENTLY
EXTENDING FROM THE ALLEGHANY HIGHLANDS THROUGH SOUTHSIDE
VIRGINIA...IS MOVING TO THE NORTH. THIS BATCH WILL CONTINUE TO
PRODUCE MAINLY BRIEF BUT STRONG DOWNPOURS BEFORE MOVING OUT OF THE
AREA TO THE NORTH BY AROUND 8 PM.

HOWEVER...WILL BE KEEPING AN EYE ON THE MOUNTAIN EMPIRE REGION...
WESTERN NEW RIVER VALLEY AND THE MOUNTAINS AND HILLS OF NORTH
CAROLINA FOR THIS EVENING. LOW CLOUD COVER HAS BECOME SCATTERED
ACROSS THE AREA THIS AFTERNOON...WHICH WILL ALLOW FOR ADDITIONAL
DESTABILIZATION AHEAD OF ANOTHER DISTURBANCE APPROACHING FROM
KENTUCKY. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING...WITH
LARGE HAIL AND HEAVY DOWNPOURS AS THE PRIMARY THREATS. CANNOT RULE
OUT THE POSSIBILITY OF MORE LOCALIZED FLASH FLOODING AS WELL...
ALTHOUGH STORMS WHICH DEVELOP THIS EVENING WILL MOVE MORE QUICKLY
THAN LAST NIGHT...THEREBY REDUCING THE FLASH FLOOD THREAT.

SOMEWHAT DRIER AIR WILL MAKE ITS WAY INTO OUR AREA SUNDAY MORNING
AS A COLD FRONT PUSHES ACROSS THE REGION. HOWEVER...SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST AS A SLOW MOVING UPPER
LEVEL LOW SETS UP OVER THE UPPER MIDWEST. WILL KEEP OVERNIGHT LOWS
WELL INTO THE 60S TONIGHT THANKS TO ABUNDANT CLOUD COVER AND
UNUSUALLY HIGH DEWPOINT TEMPERATURES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WEAK SFC LOW AND ITS ASSOCIATED COLD FRONT WILL BE WELL TO THE
EAST OF THE AREA SUNDAY NIGHT AHEAD OF THE 5H CLOSED SYSTEM THAT
WILL BE WORKING IN FROM THE NW BY MONDAY MORNING. HAVE CONTINUED
THE TREND OF LESS POP LATER SUNDAY NIGHT GIVEN DEEPER MOISTURE
STILL TO THE NW AND THE FRONT TO THE EAST...OTRW MAINLY CHANCE
COVERAGE DURING THE EVENING. AXIS OF THE UPPER LOW WILL PIVOT INTO
THE APPALACHIANS MONDAY WITH EXTENSIVE CLDNS LIMITING HEATING WEST
WHILE SOME BREAKS LIKELY NORTH AND EAST WHERE BETTER CONVECTIVE
BAND POTENTIAL WILL EXIST. COULD ALSO BE WIDESPREAD SCTD SHRA
CLOSER TO THE COLD POOL MOUNTAINS SO GOING WITH LIKELY POPS WEST
MONDAY. LOWS CLOSER TO THE WARMER MAV MOS SUNDAY NIGHT AS THE NAM
APPEARS TOO STRONG WITH COOL ADVECTION BEHIND THE FRONT BUT LIKELY
BEST MONDAY WEST WHERE MAY STAY BELOW 60 WESTERN SLOPES.

UPPER LOW DROPS FARTHER SOUTH MONDAY NIGHT INTO TUESDAY WITH THE
SREF THE FARTHEST TO THE SW. LATEST GFS ALSO SWINGS ANOTHER POTENT
S/W AROUND THE UPPER LOW WHICH LOOKS TO RE-ENERGIZE LIFT ESPCLY
ACROSS THE WEST WHERE UPSLOPE ENHANCEMENT COULD OCCUR. THIS MAY
SPELL ANOTHER ROUND OF HEAVIER RAINFALL OVER THE MOUNTAINS AS
ALTHOUGH EXPECT THE MODELS ARE OVERDONE WITH THIS VORT APPEARS DEEP
RH AND UPSLOPE ENOUGH TO WARRANT HIGHER LIKELY/LOW CAT POPS. LOOKS
LIKE THE HEAVIEST RAINFALL WOULD BE FROM LATE MONDAY NIGHT INTO LATE
TUESDAY AS ALSO SUPPORTED BY THE CANADIAN SO ADDING MENTION IN THE
HWO AS WELL. OTRW GOING WITH HIGH CHANCE POPS ELSW ESPCLY ON TUESDAY
WITH JUST A BIT OF CAPE/INSTABILITY OVER THE EAST WHERE WILL KEEP AT
LEAST AN ISOLATED THUNDER MENTION TUESDAY AFTERNOON. TEMPS EVEN
COOLER MONDAY NIGHT INTO TUESDAY GIVEN CLOUDS/SHRA AND DEVELOPING
EASTERLY FLOW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER LOW WILL REMAIN ACROSS PARTS OF THE AREA EARLY IN THE
PERIOD AND JUST HOW FAST IT EXITS THE MAIN KEY IN SEEING AT LEAST
A SMALL WINDOW OF DRYING BEFORE THE NEXT SYSTEM APPROACHES BY NEXT
WEEKEND. MODEL DIFFERENCES PERSIST WITH THE ECMWF ROTATING THE
CLOSED SYSTEM ACROSS THE REGION A COUPLE TIMES THRU DAY7 WHILE THE
GFS A LITTLE MORE PROGRESSIVE IN LIFTING THE COLD POOL INTO THE
OLD ERN CANADA TROFFINESS BY WEEKS END. THIS LOOKS A BIT FAST
GIVEN BLOCKINESS WHILE APPEARS ENOUGH UPSTREAM PUSH BY LATE IN THE
WEEK TO SHOVE IT OFFSHORE SO TRENDING THAT WAY WHICH SUPPORTS LESS
POP THU NIGHT THRU FRIDAY NIGHT. HOWEVER BEFORE ANY DRYING TAKES
SHAPE...THE UPPER LOW MAY DIP FAR ENOUGH TO THE SW TO PROMOTE A
MUCH DEEPER EAST/SE FLOW ESPCLY TUE NIGHT INTO EARLY WED WHICH
COULD BRING MORE WIDESPREAD HEAVY RAIN POTENTIAL AS YET ANOTHER
S/W SPOKE ROTATES AROUND THE UPPER SYSTEM. THUS RUNNING WITH
LIKELY POPS ESPCLY WEST TUESDAY NIGHT AND NW THIRD WED WITH HIGH
CHANCES ELSW. MORE CLOUDS COULD LIMIT DEEPER CONVECTION BUT GIVEN
COOLING ALOFT AND DEEP MOISTURE KEPT IN A BIT MORE THUNDER GIVEN
LAPSES ALOFT DESPITE LIMITED HEATING POTENTIAL. SHRA/TSRA THREAT
SHOULD BECOME MORE DIURNAL WHILE SHIFTING NORTH THU-FRIDAY WITH
PERHAPS THE FAR SOUTH GOING DRY BOTH DAYS. OTRW LEFT IN CHANCE
POPS NORTH-NW THU/THU NIGHT AND ONLY SLIGHT POPS ALL AREAS FRIDAY
WHEN MORE SUN APPEARS LIKELY. NEXT CLOSED 5H LOW MAY SHUNT ENOUGH
MOISTURE EAST UNDER THE DEPARTING TROF TO COMBO WITH HEATING FOR
MORE SCTD NATURE SHRA SAT WITH BEST CHANCES IN THE WEST. KEPT
TEMPS CLOSE TO HPC VALUES EXCEPT WARMER AT THE END OF THE WEEK
WHEN THINKING MORE INSOLATION POSSIBLE.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
KEEPING AN EYE ON A COUPLE DISTURBANCES WHICH ARE MAKING THEIR WAY
ACROSS THE FORECAST REGION. THE FIRST DISTURBANCE IS CURRENTLY
PUSHING ALONG THE SPINE OF THE BLUE RIDGE...AFFECTING
BCB...ROA...DAN AND LYH WITH THUNDERSTORM ACTIVITY. THESE STORMS
HAVE BEEN PRODUCING PERIODS OF HEAVY RAIN...WHICH HAVE BEEN
LIMITING VISIBILITIES TO LESS THAN 1SM FOR BRIEF PERIODS OF TIME.
THIS DISTURBANCE WILL PASS THE REGION TO THE NORTH BY 14/23Z. THE
SECOND DISTURBANCE IS CURRENTLY OVER KENTUCKY...AND PUSHING
EASTWARD. BREAKING CLOUDS TO THE SOUTH OF A LINE FROM BLF TO GSO
WILL HELP DESTABILIZE THE ATMOSPHERE THROUGH THE EVENING AHEAD OF
THIS DISTURBANCE. STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING FOR BLF...LWB AND BCB FROM 14/22Z THROUGH 15/02Z.

IFR CONDITIONS WILL BE WIDESPREAD DURING THE OVERNIGHT WHICH WILL
AFFECT AIRPORTS ACROSS THE REGION. CEILINGS WILL FALL BELOW 400
FEET AND VISIBILITIES BELOW 1SM BY 15/07Z AREAWIDE. AS WITH
TODAY...THESE CONDITIONS WILL IMPROVE SLOWLY THROUGH THE MORNING
HOURS...WITH MOST LOCATIONS IFR TO MVFR HEADING INTO THE
AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY
MORNING AND AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA AND
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR
REGION FROM THE CENTRAL PLAINS.

SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015>017-
     032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ002>004-
     019-020.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JJ/NF
SHORT TERM...JH/PH
LONG TERM...JH
AVIATION...NF/WP
Hazardous weather outlook, May 14, 2:24 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT SAT MAY 14 2011

NCZ001-002-018-019-VAZ007-009>013-015-WVZ042>045-151830-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
224 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE DURING THE EVENING...WITH
LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY
THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF HEAVY RAIN WILL AGAIN BE POSSIBLE ON MONDAY NIGHT
THROUGH TUESDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES
ACROSS OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ014-016>020-022>024-032>035-043>047-058-059-151830-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
224 PM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE DURING THE EVENING...WITH
LARGE HAIL AND HEAVY RAIN AS THE PRIMARY THREATS. SECONDARY
THREATS INCLUDE GUSTY WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 3:38 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SAT MAY 14 2011

VAZ014-018-019-022-023-142045-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONTGOMERY VA-ROANOKE VA-
338 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG...
MONTGOMERY AND ROANOKE COUNTIES...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CATAWBA...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATAWBA AROUND 355 PM...ABBOTT AROUND 400
PM...NEW CASTLE AROUND 420 PM...POTTS CREEK AROUND 440 PM AND
ORISKANY AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3774 8018 3765 7986 3720 8011 3726 8033

KK
Special weather statement, May 14, 3:42 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT SAT MAY 14 2011

VAZ058-059-142045-
CHARLOTTE VA-HALIFAX VA-
342 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIRGILINA...
MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HITESBURG AROUND 350 PM...STAUNTON RIVER
STATE PARK AROUND 410 PM...REDOAK AROUND 425 PM...WYLLIESBURG AROUND
440 PM AND SAXE AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7848 3670 7864 3668 7863 3665 7857
      3664 7858 3669 7865 3669 7867 3665 7870
      3654 7873 3654 7890 3655 7893 3712 7858
      3709 7845 3705 7844

KK
Local storm report, May 14, 4:40 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     GLENVAR                 37.27N 80.15W
05/13/2011  E0 MPH           ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES DOWN IN GLENVAR ALONG WEST MAIN STREET.

&&

KKOSTURA
Local storm report, May 14, 4:44 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 ESE CATAWBA           37.37N 80.07W
05/13/2011                   ROANOKE            VA   TRAINED SPOTTER

            TREES DOWN ALONG 700 BLOCK IN MASON COVE.

&&

KKOSTURA
Local storm report, May 14, 5:11 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     LOW GAP                 36.53N 80.87W
05/13/2011                   SURRY              NC   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG WEST PINE STREET.

&&

KKOSTURA
Special weather statement, May 14, 6:11 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT SAT MAY 14 2011

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-043-142330-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-
WATAUGA NC-WILKES NC-WYTHE VA-
611 PM EDT SAT MAY 14 2011

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI...SMYTH...SUMMERS...
SURRY...TAZEWELL...WATAUGA...WILKES AND WYTHE COUNTIES...

AT 606 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 10 MILES NORTHEAST OF PINEVILLE TO 4 MILES
WEST OF GLENDALE SPRINGS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

STORMS WILL BE NEAR BOISSEVAIN...SUGAR GROVE...WAGONER...AND GRASSY
CREEK AROUND 615 PM...VOLNEY...COALDALE...POCAHONTAS...AND BURKES
GARDEN AROUND 620 PM...BRAMWELL AND AND MOUTH OF WILSON AROUND 625
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
      3752 8122 3758 8120 3761 8108 3772 8098
      3770 8090 3781 8093 3781 8085 3625 8089
      3633 8177 3635 8173 3641 8175 3657 8170
      3663 8161 3692 8184 3698 8179 3714 8191

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:28 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville62 min
May 14, 1:48 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke57 min
May 14, 3:38 PM EDTSpecial Weather StatementRNKCraig, Roanoke67 min
May 14, 3:42 PM EDTSpecial Weather StatementRNKCharlotte63 min
May 14, 5:17 PM EDTAreal Flood AdvisoryRNKCraig, Roanoke3 hr
May 14, 6:11 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe, City of Galax79 min
May 14, 7:00 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax4 hr
May 14, 7:12 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford63 min
May 14, 7:54 PM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick3 hr
May 14, 5:29 PM EDTFlash Flood WarningRNKWatauga3 hr
May 14, 7:16 PM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin59 min

Nearby

Flash Flood Watches in Virginia, 2011Flash Flood Watches in North Carolina, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.